Washington, 2017Heavy Snow in Washington, January 30 to 31, 2017
January 30 to 31, 2017 · NWS OTX · 4 events in 2 counties and zones
During the night of January 30th through the morning of January 31st a stalled front provided a focusing mechanism for bands of snow showers over southeastern Washington. Whitman County was under the axis of the most persistent snow showers with local snow accumulations of 4 to 5 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the night of January 30th through the morning of January 31st a stalled front provided a focusing mechanism for bands of snow showers over southeastern Washington. Whitman County was under the axis of the most persistent snow showers with local snow accumulations of 4 to 5 inches. The Blue Mountains of extreme southeast Washington also received significant snow accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 30, 3:07 PM PST, 4 hours 53 minutes earlier.
Area forecast discussion, Jan 30, 3:07 PM PST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
307 PM PST Mon Jan 30 2017
.SYNOPSIS...
A weather pattern change will arrive overnight, with the
potential for significant snow accumulations to the central and
southern Idaho Panhandle as well as parts of southeast Washington.
Chilly and dry north winds will likely develop over central
Washington and north Idaho Tuesday night and Wednesday, pushing
temperatures below average for the second half of the week. More
opportunities for snow will be possible late in the week and into
the weekend.
&&
.DISCUSSION...
...SNOW RETURNS TO THE INLAND NORTHWEST TONIGHT AND TOMORROW...
Tonight into Tuesday: The morning model runs have continued the
trend toward lower snow amounts over the central/southern Idaho
Panhandle and southeast Washington. The NAM, GFS, ECWMF, and SREF
are in decent agreement that a frontal system will make steady
progress southward tonight, Tuesday and Tuesday night rather than
stalling between Pullman and Baker City. Model runs from yesterday
and the day before suggested that the front would stall yielding
much more snow for places like Lewiston, Pomeroy, Craigmont,
Clarkia, and St Maries. Split flow patterns like this are tough,
and the models often struggle to handle the interaction between
northern and southern branch systems. It is not out of the realm
of possibilities that we could see the front stall as previously
advertised, but satellite imagery suggests that the morning model
runs have initialized the strength of a northern branch shortwave
in northern/central B.C. well. Ultimately, the interaction between
this northern branch shortwave with the southern branch of the jet
approaching the coast will determine the location of the frontal
boundary (and subsequent snow band).
Winter Weather Advisories have been issued for the Palouse,
Central Idaho Panhandle, Northeast Blue Mountains, L-C Valley, and
Camas Prairie. Precipitation type below 2000 feet in the L-C
Valley and Snake/Clearwater River Valleys is a bit of a concern.
Current temperatures (as of 2pm) were in the low 40s. We may see
some rain mixed with the snow overnight at the onset of the
precipitation. However, dry dewpoints (low to mid 20s) and the
late night arrival of precipitation should push temps down via
evaporative cooling processes to allow for snow to become the
prevailing precip type. At this time, it looks like 2-4 inch
accumulations for most lowland areas on the Palouse and the
central and southern Panhandle. Elevations above 3000 feet in the
Blue Mountains, Camas Prairie and southern Shoshone county will
have a shot at 3 to 7 inches.
Tuesday Night and Wednesday: Blustery north/northeast winds and
falling temperatures will be the main weather concern Tue night
through Wed night. This winter has featured several north wind
events. Winds and temperatures this time around don't appear to be
as severe as some of our previous events. Our temperature forecast
is close to NAM MOS guidance since it has handled previous cold
air intrusions much better than GFS MOS which has suffered form a
bad cold bias. Tuesday night and Wednesday will feel unpleasant
for most of us with north/northeast winds of 10 to 20 mph with the
potential for gusts to 25 mph in the Columbia Basin, Okanogan
Valley, and Rathdrum Prairie. Fortunately, wind chills will not be
as cold as other events this winter, and we won't have as much
fluffy snow to cause problems with blowing/drifting. Our current
snow pack is pretty well crusted, and the additional 1-2 inches we
expect in the Basin tonight shouldn't cause widespread drifting
problems. Portions of the Palouse around LaCrosse, St John and
Rosalia may have locally more snow tonight and these places have
had issues this winter with drifting, so we will be monitoring
accumulations for these communities closely. /GKoch
Thursday to Saturday night: Precipitation lingers over the
southeast CWA Thursday period, before the threat expands back
north Friday into Saturday as a low pressure moves onshore. On
Thursday a boundary lingers near the WA/OR border and a mid-level
shortwave migrates east, providing a continued focus for moisture
and snow. The best chances will be across the Blue Mountains and
Camas Prairie into Shoshone county, spilling into the L-C Valley
and Palouse. The shortwave exits through the afternoon so the risk
of that snow will be best early in the day. Meanwhile the
northern CWA looks dry, partly cloudy to clear with blustery north
to northeast winds. Speeds on the order of 10-15 mph will be
possible with gusts around 20-25 mph.
Between Thursday night and Saturday the Pacific low moves onshore
and weakens. The flow turns southwest and the boundary moves
north as a warm front through Friday. The flow itself will be
littered with smaller scale shortwaves that will lead to periodic
precipitation. Thursday night some risk will start back into the
southern CWA, from the Cascades into the upper Columbia Basin and
far southeastern WA, especially overnight. Better chances develop
Friday and continue through Saturday night. Within this period the
highest chances will be over the Cascades and the eastern third
of WA and the ID Panhandle and the smallest risk will be in the
lee of the Cascades/deeper Columbia Basin. Snow is expected to be
the primary precipitation-type through Saturday morning, though
some rain/snow mix will be possible around the L-C valley. By
Saturday afternoon that mix may expand as far north as the
Spokane/C'dA area. /J. Cote'
Sunday and Monday: Unsettled but mild conditions are expected for
the start of next week, and possibly extending for much of the
week. Medium range models do agree on a trough off the WA coast
with moisture feeding into the region. Although difference are
found in the strength and timing of this trough. The best chance
for precipitation looks to be near the Cascade crest and Panhandle
mountains. Milder temperatures are forecast as the cold airmass
moderates under increased southerly winds. This looks to bring an
increasing chance of rain to the lower elevations, while snow will
be found in the mountains. This looks to be quite seasonal for
early February. /rfox.
&&
.AVIATION...
00Z TAFS: High pressure is weakening. Low clouds have cleared out
of the KGEG-KCOE corridor this afternoon and the LC valley. MVFR
cigs spand from KPUW to KMWH and KEAT. High clouds will continue
to thicken and lower this evening, as a boundary develops across
central Washington with light snow. Main brunt of the snow looks
to be from KPUW to KLWS, although light snow will be possible at
all TAF sites to MVFR cigs/vsbys and local IFR conditions.
Anticipate it to develop by 08z and persist during the overnight
hours. The snow will taper off after 14-17z as the boundary sags
south. Increased northerly winds will push down the Okanogan
valley to KMWH, and in north Idaho to KCOE. Improving conditions
are expected after 18z. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 25 30 16 29 15 26 / 50 50 0 10 10 10
Coeur d'Alene 26 30 17 29 14 28 / 50 50 10 10 10 10
Pullman 27 32 19 29 18 28 / 100 100 10 10 30 30
Lewiston 31 37 26 33 24 31 / 80 100 30 20 50 50
Colville 25 31 15 28 12 31 / 10 10 0 0 0 0
Sandpoint 25 31 16 28 14 26 / 40 30 10 10 0 0
Kellogg 27 30 18 27 15 24 / 90 90 20 10 20 20
Moses Lake 28 34 19 30 19 29 / 50 40 0 0 10 10
Wenatchee 28 33 18 28 19 26 / 50 20 0 0 10 0
Omak 24 30 16 28 17 27 / 20 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 PM this evening to noon PST
Tuesday for Central Panhandle Mountains-Idaho Palouse.
Winter Weather Advisory from 10 PM this evening to 8 PM PST
Tuesday for Lewis and Southern Nez Perce Counties.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Tuesday for Lewiston Area.
WA...Winter Weather Advisory from 10 PM this evening to noon PST
Tuesday for Washington Palouse.
Winter Weather Advisory from 10 PM this evening to 8 PM PST
Tuesday for Northeast Blue Mountains.
Winter Weather Advisory from 10 PM this evening to 4 PM PST
Tuesday for Lower Garfield and Asotin Counties.
&&Hazardous weather outlook, Jan 30, 3:18 PM PST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
318 PM PST MON JAN 30 2017
IDZ003-004-026-027-WAZ031>033-311500-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
318 PM PST MON JAN 30 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL DEVELOP LATE TONIGHT AND PERSIST INTO TUESDAY. WINTER
DRIVING CONDITIONS WILL LIKELY DEVELOP OVER THE CENTRAL AND
SOUTHERN IDAHO PANHANDLE AS WELL AS SOUTHEAST WASHINGTON
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ACCUMULATING SNOW WILL LINGER INTO TUESDAY BEFORE MOVING INTO
OREGON AND SOUTHERN IDAHO TUESDAY NIGHT AND WEDNESDAY.
IDZ001-002-WAZ034>038-041>044-311500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
318 PM PST MON JAN 30 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Heavy Snow, Washington Palouse
- When
- January 30, 8:00 PM PST to January 31, 9:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Four inches of new snow accumulation was reported from Palouse.
Heavy Snow, Washington Palouse
- When
- January 30, 8:00 PM PST to January 31, 9:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Newspaper
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Photographs from local newspapers indicated 4 to 5 inches of new snow fell in Colfax during the night of January 30th through the morning of January 31st.
Heavy Snow, Lower Garfield & Asotin
- When
- January 30, 8:00 PM PST to January 31, 9:00 PM PST
- Where
- Lower Garfield & Asotin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A spotter near Asotin reported a total of 5 inches of new snow accumulation.
Heavy Snow, Lower Garfield & Asotin
- When
- January 30, 8:00 PM PST to January 31, 9:00 PM PST
- Where
- Lower Garfield & Asotin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
The Bluewood Ski Resort reported 6 inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, January 30, 201751 kt wind · 27 events
- High Wind in Wyoming, January 30 to 31, 201763 kt wind · 22 events
- Winter Storm in Montana, January 30 to 31, 201711 events
- Winter Weather in Maryland, January 30, 20175 events
- High Wind in South Dakota, January 30, 201751 kt wind · 5 events
- Blizzard in Alaska, January 30, 20174 events
- Winter Weather in Maryland, January 30, 20173 events
- Wildfire in Oklahoma, January 30 to 31, 20173 events
- Wildfire in Oklahoma, January 30 to 31, 20172 events
- Winter Weather in District of Columbia, January 30, 20171 event
- High Wind in Wyoming, January 30, 201763 kt wind · 1 event
- Winter Weather in Virginia, January 30, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677091, 677094, 677095, 677097.